Michigan, 2005

Winter Storm and Lake-Effect Snow in Michigan, December 14 to 15, 2005

December 14 to 15, 2005 · NWS MQT · 5 events in 5 counties and zones

Lake enhancement off of Lake Superior and Lake Michigan brought heavy snow to portions of the Keweenaw Peninsula and south central Upper Michigan on the 14th and 15th. Storm totals included 16 inches at Phoenix, 14 inches at Calumet, and 10 inches each at Wallace in Menominee County and Gladstone in Delta County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Lake enhancement off of Lake Superior and Lake Michigan brought heavy snow to portions of the Keweenaw Peninsula and south central Upper Michigan on the 14th and 15th. Storm totals included 16 inches at Phoenix, 14 inches at Calumet, and 10 inches each at Wallace in Menominee County and Gladstone in Delta County. Southeast winds gusting as high as 35 mph caused near-blizzard conditions at times during the afternoon and evening hours of the 14th along the Lake Michigan shoreline. Many area schools were either closed or delayed due to the storm system, and numerous minor traffic accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 14, 4:13 AM EST, 7 hours 47 minutes earlier.

Area forecast discussion, Dec 14, 4:13 AM EST, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
413 AM EST WED DEC 14 2005

.DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE ONSET OF THE
HEAVY SNOWS OVER THE FORECAST AREA.

WATER VAPOR IMAGERY AND RUC/NAM INDICATE A CLOSED LOW EMBEDDED IN A
LONGWAVE TROUGH OVER SOUTH CENTRAL CANADA PUSHING AGAINST A RIDGE
OVER LAKE MICHIGAN THROUGH WESTERN ONTARIO. SHORTWAVES NAVIGATING
THROUGH THIS RIDGE ARE OVER THE UPPER MISSISSIPPI RIVER VALLEY AND
THE CENTRAL PLAINS. ANOTHER SHORTWAVE SWEEPING THROUGH THE BASE
LONGWAVE TROUGH IS OVER THE WESTERN DAKOTAS. SURFACE ANALYSIS SHOW A
BROAD RIDGE BLANKETING THE NORTHEAST ATLANTIC COAST...A DEEP LOW
OVER EASTERN NORTH DAKOTA WITH A COLD FRONT DRAPED SOUTH INTO
NORTHEAST KANSAS. ANOTHER RIDGE IS BUILDING OVER THE NORTHERN
ROCKIES APPEARING TO PROPEL THIS FRONTAL SYSTEM TOWARDS THE GREAT
LAKES.

THE MID LEVEL LOW WILL SHIFT INTO SOUTHERN MINNESOTA WHILE THE U.P.
RIDGE EDGES INTO EASTERN ONTARIO TODAY. ONE SHORTWAVE SWEEPING
MOVING INTO THE RIDGE WILL MOVE THROUGH THE U.P. TODAY. ANOTHER
DEEPER SHORTWAVE ROTATING THROUGH THE BASE OF THE LOW WILL MOVE INTO
THE UPPER MISSISSIPPI RIVER VALLEY. STRONG 850-500MB Q-VECTOR
CONVERGENCE WILL INCREASE OVER THE UPPER GREAT LAKES AHEAD OF THIS
SECONDARY SHORTWAVE. THE SURFACE LOW WILL PUSH INTO SOUTHERN
MINNESOTA. THE ACCOMPANYING FRONTAL SYSTEM WILL RELOCATE OVER THE
MIDDLE AND LOWER MISSISSIPPI RIVER VALLEY. THE MISSISSIPPI RIVER
VALLEY FRONTAL SYSTEM WILL CONTINUE TO DRAW MOISTURE INTO THE
FORECAST AREA THROUGH THE DAY. THE INCREASED AVAILABLE MOISTURE...
ISENTROPIC ASCENT AHEAD OF THE FRONT AND SHORTWAVE ENERGY WILL WORK
TOGETHER TO GENERATE HEAVY SNOWS BY THE END OF THE DAY ESPECIALLY
OVER THE SOUTHERN U.P. AS THAT IS WHERE THE HIGHER MOISTURE AND MORE
INSTABILITY IS LIKELY TO OCCUR. THE LAKE MICHIGAN-850MB DELTA-TS
WILL BE AROUND 9C WHICH WOULD PROVIDE SOME LAKE ENHANCEMENT BY LATE
AFTERNOON. MODELS INDICATE THAT THE MOIST FIELD AND INSTABILITY
DOESNT REALLY REACH INTO THE U.P. UNTIL IN THE AFTERNOON. NAM/GFS
SHOWING .16 TO .19 INCH QPF OVER THE SOUTHERN COUNTIES BY 00Z THIS
EVENING. THE 290K ISENTROPIC ANALYSIS INDICATES A 2.5G/KG OVER THE
SOUTHERN U.P. BY 00Z. CONSIDERING A 10 TO 1 RATIO, IT APPEARS THAT
THE UP TO 2 INCHES OF SNOW CAN BE EXPECTED OVER THE MNM AND ESC
AREAS BY 00Z TODAY AND UP TO 1 INCH OVER IRON RIVER...IMT AND ISQ
AREAS.

THE MID LEVEL LOW WILL SWING INTO NORTHWEST WISCONSIN TONIGHT. THE
ACCOMPANYING SHORTWAVE WILL SWEEP INTO THE U.P. INCREASING THE
Q-VECTOR CONVERGENCE. THE MOST UNSTABLE AIR WILL BE AROUND 04Z. THE
SURFACE LOW WILL LIKEWISE SHIFT INTO NORTHWEST WISCONSIN PRODUCING A
STRONG ISENTROPIC ASCENT ACROSS THE FORECAST AREA. THE 290K
ISENTROPIC ANALYSIS SHOWING A MIXING RATIO AROUND 2.5 G/KG OVER THE
SOUTHERN U.P. NAM/GFS SUGGEST ANOTHER 4 TO 6 INCHES OF SNOW
OVERNIGHT OVER THE SOUTHERN COUNTIES...WITH THE MAJOR PORTION
FALLING BETWEEN 3Z AND 6Z THIS EVENING. MENOMINEE...DELTA...AND
SOUTHERN SCHOOLCRAFT WILL LIKELY REACH THE WARNING CRITERIA...WHILE
IRON AND DICKINSON WILL BE MARGIN. OTHER COUNTIES IN THE CWA MAY
NEED SOME SNOW ADVISORIES. MAY STAGGER THE START OF THE WARNINGS AS
WELL. THE STRONG SOUTHERLY WINDS COMING OFF OF LAKE MICHIGAN DUE TO
A LOW LEVEL JET MIXING TO SURFACE WILL COMBINE WITH THE SNOWFALL
PRODUCING A WINTER STORM FOR MENOMINEE...DELTA AND SOUTHERN
SCHOOLCRAFT COUNTIES.

THE MID LEVEL LOW WILL REMAIN NEARLY STATIONARY OVER NORTHERN
WISCONSIN ON THURSDAY. THE SURFACE LOW WILL MOVE NORTH INTO THE WEST
END OF LAKE SUPERIOR. THE ACCOMPANYING COLD FRONT SHOULD SWING INTO
LOWER MICHIGAN. GFS/NAM SUGGEST A DRY SLOT WILL ROTATE INTO THE
FORECAST AREA IN THE AFTERNOON AND BECOME MORE FOCUSED OVER THE
EASTERN U.P. THIS DRY SLOT WOULD TEND TO DIMINISH THE AVAILABLE
MOISTURE AND SNOWFALL...ESPECIALLY OVER THE EASTERN U.P.

THE REST OF THE FORECAST LOOKS REASONABLE FOR NOW.

&&

MQT WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY FOR MIZ004-MIZ006
FOR THIS AFTERNOON INTO THU AM.
SNOW AND BLOWING SNOW ADVISORY FOR MIZ005-MIZ006 FOR THIS AFTERNOON
INTO THU AM.
SNOW AND BLOWING SNOW ADVISORY FOR MIZ007-MIZ085 FOR THIS EVENING
INTO THU AM.
HEAVY SNOW WARNING FOR MI011 FOR THIS AFTERNOON INTO THU AM.
WINTER STORM WARNING FOR MIZ012-MIZ013 FOR THIS AFTERNOON INTO THU
AM.
WINTER STORM WARNING FOR MI014 FOR THIS EVENING INTO THU AM.
GALE WARNING ON LAKE SUPERIOR THROUGH THU AM.

&&

DLG
Hazardous weather outlook, Dec 14, 5:15 AM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
515 AM EST WED DEC 14 2005

MIZ001>007-009>014-084-085-151300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
515 AM EST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM OVER THE UPPER MISSISSIPPI RIVER VALLEY WILL MOVE
INTO UPPER MICHIGAN. SNOW WILL DEVELOP TODAY AND BECOME HEAVY AT
TIMES LATE THIS AFTERNOON AND TONIGHT. AHEAD OF THE STORM...AREAS OF
FREEZING DRIZZLE ARE POSSIBLE OVER SOUTHEAST UPPER MICHIGAN THIS
MORNING. GUSTY SOUTHEAST WINDS WILL ALSO CAUSE REDUCED VISIBILITIES
ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. SEE THE LATEST
WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

GALE FORCE WINDS ARE EXPECTED ON LAKE SUPERIOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WILL DIMINISH THURSDAY MORNING BUT LIGHT SNOW WILL
CONTINUE THROUGH THE DAY. STORM TOTAL ACCUMULATIONS OF
6 TO 10 INCHES...GREATEST SOUTH...WILL BE COMMON BY MIDDAY THURSDAY.
STAY TUNED TO LATER FORECASTS AND HAZARDOUS WEATHER OUTLOOKS AS THE
TRACK AND INTENSITY BECOME MORE CERTAIN. SEE THE LATEST WINTER
WEATHER STATEMENT FOR COMPLETE DETAILS.

SOUTHEAST GALES ARE EXPECTED INTO THURSDAY MORNING FOR LAKE
SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS WOULD
BE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

DLG/JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Keweenaw

When
December 14, 12:00 PM EST to December 15, 9:00 AM EST
Where
Keweenaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Lake-Effect Snow, Northern Houghton

When
December 14, 12:00 PM EST to December 15, 9:00 AM EST
Where
Northern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Delta

When
December 14, 12:00 PM EST to December 15, 1:00 AM EST
Where
Delta forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
December 14, 12:00 PM CST to December 15, 12:00 AM CST
Where
Menominee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Winter Storm, Southern Schoolcraft

When
December 14, 5:00 PM EST to December 15, 7:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483813, 5483814, 5483816, 5483815, 5483817.